Thursday, May 14, 2009

Hemoglobin the Hard Way

My clinic appointment yesterday was grueling. I was in dire need of blood, so my doctor ordered 2 irradiated units. I had already negotiated with my doctor to eliminate the steroid pre-medication (I still got Tylenol and Benadryl) because it had made me so nutty during Monday's platelet transfusion. That turned out to be a very bad idea.

Half an hour into the transfusion, they checked my vitals and my blood pressure was something like 77/46 and my temperature 101 degrees. Oops. The transfusion was immediately stopped and I had to get the steroid anyway and wait for my signs to improve. Interestingly, I didn't feel woozy or even especially hot. Whatever. An hour or so later, blood was once again flowing and I appeared to be fine. They checked my signs every 20 minutes to be sure.

Transfusion #2 didn't get underway until 5 pm. The additional pre-meds made me jumpy, and the easy-chair I was sitting in had lost much of its ease. They'd pumped me full of fluids, so I spent much of the time wheeling my pole into the bathroom (my, that sounds off-color) and then walking back to my uneasy chair.

We sludged out of the clinic at about 7:15. The blood had given me a bit of a boost I suppose, but I was way too exhausted to notice. I slept most of the ride home.

I'm not even going to try to mine this little episode for a hint of humor or a silver lining. It was bad; I got through it; this disease is awful.

6 comments:

Judy said...

PJ I don't know how to get blog posts. Is there anyway? I stumbled on this thru much trial and error. If you could somehow when you have energy email me a link, I'd appreciate keeping up with you. Fond thoughts and sending healing light your way. Judy (julindy from LLS - julindy122@gmail.com )

Anonymous said...

Dear Patricia, just a practical idea: I too had problems with the premedication. We settled for half the normal amount. That was enough to keep me OK and not enough to knock me out. Tried that? I'm so sorry you have to go through all this again. Thinking of you!!!! Brenda

Jim said...

The disease is awful. You and your honest approach are wonderful. No BS from you, just BS from blood cancer. Keep fighting like you are.

Diane said...

PJ,

Hope this finds its way to you...thinking, praying, hoping and sending good thoughts and vibes your way...

rachel's mom

Judy said...

PJ, found a link so I can read up on you anytime. Hoping it's a better day. Love, Judy

Ronni Gordon said...

Sorry you had such a bad time. I also stopped steroids and just get Benadryl and Tylenol. So far, so good, but we'll see. They'll watch you closely now so you don't have to worry about the same thing happening again.